Ustekinumab shows positive results in decreasing debilitating effects of Crohn's Disease

Published on October 18, 2012 at 10:15 AM · No Comments

Ustekinumab, an antibody proven to treat the skin condition psoriasis, has now shown positive results in decreasing the debilitating effects of Crohn's Disease, according to researchers at the University of California San Diego, School of Medicine. The study will appear in the October 18, 2012 issue of the New England Journal of Medicine (NEJM).

Results from the clinical trial showed ustekinumab (Stelara) increased clinical response and remission in patients suffering from moderate-to-severe Crohn's Disease - a form of inflammatory bowel disease (IBD) that can lead to a variety of distressing symptoms, including diarrhea, intestinal bleeding and weight loss. Serious complications such as bowel obstruction and abscesses can also occur.

"Our biggest challenge in treating patients with Crohn's Disease is managing patients whose bodies are resistant to tumor necrosis factor (TNF) inhibitors such as Remicade, Humira and Cimzia," said Sanborn, MD, principal investigator and chief of the Division of Gastroenterology at the UC San Diego School of Medicine. "Ustekinumab blocks two proteins that cause inflammation, interleukin 12 and 23. This finding is a significant first step towards a new treatment option for these patients."

One third of patients with moderate-to-severe Crohn's Disease do not respond to current treatment with TNF inhibitors, which regulates the body's immune system and inflammation. Another one third of patients only have a temporary response.

Five hundred and twenty six patients were part of the randomized trial, which was conducted in 12 countries. Eligible patients were at least 18 years of age and had a confirmed diagnosis of Crohn's Disease for at least three months.

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post